California, 2008High Wind in California, January 3 to 4, 2008
January 3 to 4, 2008 · NWS MFR · 5 events in 5 counties and zones
A cold front brought strong winds to Northern California on 01/03. However a second front moved in on the heels of the first front, effectively merging the wind events over the area.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought strong winds to Northern California on 01/03. However a second front moved in on the heels of the first front, effectively merging the wind events over the area. A High Wind Warning was issued for California zone CAZ081 at 02/1510 PST, effective from 03/1000 until 04/0000 PST. It was extended to 04/1600 PST at 03/0333 PST. The effective time was shifted to 04/0000 to 05/0100 PST at 03/1533 PST, then shortened to 04/1600 PST at 03/2334 PST. The warning was cancelled at 04/1242 PST. A High Wind Warning was also issued for California zones CAZ084/085 at 03/0833 PST, effective from 03/0833 until 04/1300 PST. It was extended until 05/0100 PST at 03/1544 PST, then shortened to 04/1600 PST at 03/2334 PST. The warning was cancelled at 04/1242 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 3, 9:16 AM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Jan 3, 9:16 AM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
916 AM PST THU JAN 3 2008
.DISCUSSION...ISSUED QUICK UPDATES THIS MORNING FOR STRONG WINDS
DEVELOPING EAST OF THE CASCADES. KLMT REPORTED WIND GUSTS TO 58 MPH
EARLIER THIS MORNING. WENT WITH A HIGH WIND WARNING ALL ZONES EAST
SIDE. ALSO SOME GUSTY WINDS BREAKING THE INVERSION IN THE ROGUE
VALLEY THIS MORNING. AS A RESULT...WENT WITH A WIND ADVISORY HERE.
THIS HAS ALSO LED TO A FAST 8-DEGREE TEMPERATURE JUMP IN 1 MINUTE
HERE AT THE AIRPORT EARLIER THIS MORNING. INCREASED MAX TEMPS AS A
RESULT. WINDS SHOULD SUBSIDE JUST A BIT THIS EVENING AS THE FRONT
MOVES INLAND...BUT WITH NEXT SYSTEM FAST ON ITS HEELS...EXPECT
WINDS TO RAMP UP AGAIN LATE TONIGHT AND CONTINUE INTO FRIDAY. SO
CONTINUED WIND ADVISORIES AND WARNINGS THROUGH EARLY AFTERNOON
FRIDAY. NO OTHER CHANGES PLANNED THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED 108 AM PST THU JAN 3 2008/
DISCUSSION...00Z NGM/NAM/GFS IN.
AND SO IT BEGINS. SOUTH WINDS ARE INCREASING ALONG THE
COAST...OVER THE RIDGES...AND IN THE SHASTA VALLEY AS THE FIRST OF
TWO FRONTS APPROACHES THE COAST. LIGHT PRECIPITATION IS CURRENTLY
BEING REPORTED AT BROOKINGS AND SHOULD COMMENCE EVERYWHERE ALONG
THE COAST ANYTIME NOW.
CURRENTLY A LONG WAVE UPPER TROUGH IS LOCATED OFFSHORE AROUND 14OW
AND A BROAD RIDGE IS CENTERED OVER THE GREAT PLAINS. THE PACIFIC
NORTHWEST IS CURRENTLY UNDER INCREASING SOUTHWEST FLOW ALOFT...A
GENERALLY STORMY PATTERN FOR THIS AREA.
THE RIDGE AND TROUGH WILL SLOWLY PROGRESS WEST...BUT AS IT DOES SO
A SERIES OF SHORT WAVES WILL EJECT FROM THE TROUGH AND SPEED
THROUGH THE AREA ON THE BRISK SOUTHWESTERLY FLOW. IT IS THESE
SHORT WAVES THAT WILL WREAK HAVOC ON THE AREA WITH STRONG WINDS
AND HEAVY SNOWS.
THE FIRST SHORT WAVE PUSHED A FRONT TO THE COAST BUT IT WEAKENED
AS IT DID SO AND THE FRONT STALLED NEAR THE COAST. A SECOND
STRONGER SHORT WAVE WILL MOVE ONSHORE LATER THIS MORNING AND THIS
WILL REJUVENATE THE FRONT AND PUSH IT INLAND. AS MENTIONED EARLIER
SOUTH WINDS ARE ALREADY INCREASING AND ONCE THE MOISTURE MOVES IN
ALL THE INGREDIENTS FOR THE UPCOMING STORM WILL BE IN PLACE.
PRECIPITATION WILL MOVE INLAND WITH THE FRONT TODAY. HEAVIER
SNOWFALL WILL COMMENCE TONIGHT AS STILL ANOTHER APPROACHING SHORT
WAVE INTENSIFIES THE STORM. SNOW LEVELS WILL INITIALLY BE AROUND
4000 FEET...LOWERING TO 3500 FEET NEAR MOUNT SHASTA BY THURSDAY
NIGHT. SNOWFALL AMOUNTS WILL BE MEASURED IN FEET RATHER THAN
INCHES OVER SISKIYOU COUNTY. THE HEAVY SNOW WILL CONTINUE THROUGH
FRIDAY WITH SNOW LEVELS IN THE 3500 TO 4500 FOOT RANGE. A COLD
FRONT WILL MOVE THROUGH FRIDAY EVENING AND HEAVY SNOW WILL
CONTINUE WITH SNOW LEVELS DROPPING TO 2500 FEET. STORM TOTALS
COULD EXCEED FIVE FEET OF SNOW THURSDAY THROUGH FRIDAY NIGHT OVER
WESTERN AND CENTRAL SISKIYOU COUNTY...ESPECIALLY FROM MOUNT SHASTA
TO MEDICINE LAKE AREA. THE CASCADES WILL SEE OCCASIONALLY HEAVY
SNOW THURSDAY NIGHT BUT HEAVIER SNOW WILL FALL THERE FRIDAY AND
FRIDAY NIGHT AS THE FLOW ALOFT BECOMES MORE WESTERLY...OPTIMIZING
OROGRAPHIC LIFT. THE KALMIOPSIS WILDERNESS AREA WILL ALSO SEE A
LOT OF SNOW...BUT SNOW LEVELS WILL REMAIN TOO HIGH IN THAT AREA TO
ISSUE ANY WATCHES/WARNINGS THERE.
SNOW SHOWERS WILL PERSIST THROUGH SATURDAY BUT THE INTENSITY WILL
DIMINISH A BIT. HOWEVER...WITH THE COLD AIR ALOFT MOVING IN...SOME
OF THE SHOWERS WILL BE QUITE INTENSE WITH THUNDER POSSIBLE ALONG
THE COAST BEGINNING FRIDAY NIGHT AND CONTINUING THROUGH
SUNDAY. THE MUCH WEAKENED LONG WAVE TROUGH WILL FINALLY MOVE
ONSHORE SUNDAY NIGHT. WHILE SHOWERS WILL PERSIST...THEY WILL BE MUCH
LESS INTENSE FROM SUNDAY NIGHT ON.
A SHORT WAVE RIDGE WILL MOVE IN SUNDAY NIGHT AND IT WILL PUSH A
WARM FRONT THROUGH THE AREA MONDAY NIGHT...RAISING SNOW LEVELS. THE
PATTERN FOR THE FIRST PART OF NEXT WEEK WILL BE A SERIES OF LOW
AMPLITUDE SYSTEMS MOVING THROUGH...EACH BRINGING SOME WIND AND
PRECIPITATION TO THE AREA BUT VALUES WILL BE BELOW WARNING
CRITERIA...EXCEPT POSSIBLY SOME MINIMAL GALES OVER THE COASTAL
WATERS.
AVIATION...VFR CONDITIONS WILL GIVE WAY TO MVFR CIGS/VSBYS WITH
ISOLD IFR CIGS/VSBYS LATER TONIGHT. WIDESPREAD IFR CONDITIONS WILL
DEVELOP OVER THE MOUNTAIN AREAS AND ALL OF SISKIYOU COUNTY FROM
THE CASCADES WEST LATER TODAY...WITH MVFR CONDITIONS AND SOME
AREAS OF VFR IN DOWNSLOPE AREAS IN THE WEST SIDE VALLEYS AND EAST
OF THE CASCADES.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 1 PM PST FRIDAY FOR ORZ029-ORZ030-ORZ031.
HIGH WIND WARNING UNTIL 7 PM PST THIS EVENING FOR ORZ021-ORZ022.
HIGH WIND WARNING FROM 4 AM TO 4 PM PST FRIDAY FOR ORZ021-ORZ022.
HIGH SURF ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR ORZ021-
ORZ022.
HIGH SURF ADVISORY FROM 4 AM TO 4 PM PST FRIDAY FOR ORZ021-
ORZ022.
HIGH SURF WARNING FROM 4 PM FRIDAY TO 9 PM PST SATURDAY FOR
ORZ021-ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 1 PM PST
FRIDAY FOR ORZ027-ORZ028.
WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ORZ027-ORZ028.
BLIZZARD WARNING UNTIL 10 PM PST SATURDAY FOR .
WIND ADVISORY UNTIL 1 PM PST FRIDAY FOR ORZ026.
CA...HIGH WIND WARNING UNTIL 1 PM PST FRIDAY FOR CAZ084-CAZ085.
BLIZZARD WARNING UNTIL 10 PM PST SATURDAY FOR CAZ080-CAZ082-
CAZ083.
HIGH WIND WARNING UNTIL 4 PM PST FRIDAY FOR CAZ081.
WINTER WEATHER ADVISORY FROM 4 AM FRIDAY TO 10 PM PST SATURDAY
FOR CAZ081.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 AM PST SATURDAY FOR PZZ350-PZZ356-PZZ370-
PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 PM PST SUNDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
SPILDE/STOCKTONHazardous weather outlook, Jan 3, 4:23 AM PST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
423 AM PST THU JAN 3 2008
ORZ021-022-041200-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM PST. SEE HIGH WIND
WARNING PRODUCT FRO DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING IN EFFECT FROM 4 AM PST TO 4 PM PST FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-041200-
CENTRAL SISKIYOU COUNTY-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
HIGH WIND WARNING IN EFFECT FROM 10 AM PST. SEE HIGH WIND WARNING
PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH WIND WARNING CONTINUES TO 4 PM PST FRIDAY. A WINTER WEATHER
ADVISORY REMAINS IN EFFECT FROM 4 AM PST FRIDAY TO 10 PM PST
SATURDAY. SEE WINTER WEATHER PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-041200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
BLIZZARD WARNING NOW IN EFFECT FROM 10 AM PST. SEE WINTER WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
BLIZZARD WARNING CONTINUES TO 10 PM PST SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-041200-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
SOUTH CENTRAL OREGON CASCADES-
423 AM PST THU JAN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA
.DAY ONE...TODAY
WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM PST. SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER WEATHER ADVISORY CONTINUES TO 1 PM PST FRIDAY. WINTER STORM
WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
High Wind, North Central & Southeast Siskiyou County
- When
- January 3, 11:45 AM PST to January 4, 6:45 AM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Van Bremmer RAWS recorded gusts exceeding High Wind Warning continuously from 04/0445 until 04/0645 PST. The peak gust was 57 KT, recorded at 04/0445 and 04/0645 PST. Earlier, the Van Bremmer RAWS recorded three other verifying gusts: 70 KT at 03/1145, 59 KT at 03/1245, and 58 KT at 03/1945 PST.
High Wind, Northeast Siskiyou and Northwest Modoc Counties
- When
- January 3, 12:16 PM PST to 2:16 PM PST
- Where
- Northeast Siskiyou and Northwest Modoc Counties forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.592, -121.632 (the zone’s center; the record gives no point)
The Indian Wells RAWS recorded wind gusts exceeding High Wind Warning criteria continuously during this interval. The peak gust was 77 mph recorded at 03/1216 PST.
High Wind, Modoc County
- When
- January 3, 1:15 PM PST to January 4, 11:15 AM PST
- Where
- Modoc County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.590, -120.725 (the zone’s center; the record gives no point)
The Rush Creek RAWS recorded wind gusts exceeding High Wind Warning criteria continuously from 04/0615 until 04/1115 PST. The peak gust was 81 mph recorded at 04/1015 PST. Another verifying gust of 51 KT was recorded earlier at 04/0115 PST. The Timber Mountain RAWS recorded a gust of 51 KT at 03/1312 PST.
High Wind, Central Siskiyou County
- When
- January 4, 12:48 AM PST to 5:15 AM PST
- Where
- Central Siskiyou County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Weed airport RAWS recorded gusts nearly continuously from 04/0048 until 04/0348 PST (3 out of 4 hourly obs). The peak gust was 63 mph recorded at 04/0048 PST. Verifying gusts were also recorded at the Siskiyou/Montague Airport ASOS (KSIY) (55 KT at 04/0353 PST) and at the Caltrans site at Weed Airport (55 KT at 04/0515 PST).
High Wind, Western Siskiyou County
- When
- January 4, 1:46 AM PST to 6:46 AM PST
- Where
- Western Siskiyou County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The Callahan #2 RAWS recorded gusts exceeding High Wind Warning criteria nearly continuously during this interval (5 out of 6 hourly obs). The peak gust was 67 mph at 04/0346 PST. A verifying gust was also recorded at the Quartz Hill RAWS (52 KT at 04/0344 PST).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 3, 20083 deaths · 7 injured · $45,000 · 3 events
- Cold in Louisiana, January 3, 20082 deaths · 1 event
- High Wind in Oregon, January 3 to 4, 20081 death · $1.0 million · 73 kt wind · 3 events
- Winter Storm and High Wind in California, January 3 to 7, 20082 injured · $4.5 million · 65 kt wind · 12 events
- High Wind in Oregon, January 3 to 4, 2008$1.7 million · 70 kt wind · 7 events
- Winter Weather in Texas, January 3, 20082 injured · $40,000 · 3 events
- Frost and Freeze in Florida, January 3, 2008$80,000 · 3 events
- High Wind in Oregon, January 3 to 4, 200866 kt wind · 5 events
- Astronomical Low Tide in New Jersey, January 3, 20084 events
- Blizzard in California, January 3 to 4, 20083 events
- Astronomical Low Tide in Delaware, January 3, 20082 events
- Astronomical Low Tide in Pennsylvania, January 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67081, 67083, 67086, 67077, 67072.